Advertisement

A topological interpretation for the polar quotients of an algebraic plane curve singularity

  • Claude Weber
Linking Phenomena And 3-Dimensional Topology
Part of the Lecture Notes in Mathematics book series (LNM, volume 1350)

Abstract

Rather than a survey, this article is a guided tour into the maze of polars, organized for the benefit of topologically minded readers. It is written for a person at home with 3-dimensional topology. On the other hand, very little is assumed from the field of singularities.

To each germ of curve V at the origin of ℂ2 there is attached a pencil of curves : the pencil of polars. The topological type of its "general fiber" is a local analytic invariant of V. It is "the" polar of V. The set of contact quotients (in H. Hironaka's sense) of V with the branches of the polar is known to be an invariant of the local topological type of V. We show here how to interpret this set of polar quotients in terms of the minimal Waldhausen decomposition of the exterior of the (algebraic) link in S3 associated to V.

Keywords

Intersection Number Tangent Cone Tubular Neighborhood Solid Torus Ordinary Double Point 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography

  1. [B-K]
    E. Brieskorn-H. Knörrer: Ebene algebraische Kurven. Birkhäuser, Basel, 1981.zbMATHGoogle Scholar
  2. [Ca.]
    E. Casas-Alvero: "Infinitely near imposed singularities and singularities of polar curves". Preprint Barcelona. (1986) 47 p.Google Scholar
  3. [Egg.]
    H. Eggers: "Polarinvarianten und die Topologie von Kurvensingularitäten". Ph.D. thesis in Bonn (1982).Google Scholar
  4. [E-N]
    D. Eisenbud-W. Neumann: Three-dimensional Link Theory and Invariants of Plane Curve Singularities. P.U.P., Princeton, 1985.Google Scholar
  5. [H-N-K]
    F. Hirzebruch-W. Neumann-S. Koh: Differentiable Manifolds and quadratic Forms. Dekker, New-York, 1971.zbMATHGoogle Scholar
  6. [Ja.]
    W. Jaco: Lectures on Three-manifold Topology. CBMS no 43. AMS Providence. 1980.Google Scholar
  7. [Jo.]
    K. Johannson: Homotopy Equivalences of 3-Manifolds with Boundaries. Springer Lecture Notes no 761 (1979).Google Scholar
  8. [K-L]
    T.-C. Kuo and Y.-C. Lu: "On analytic function germs of two complex variables". Topology 16 (1977) p. 299–310.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [Le 1]
    D.T. Le: "Calcul du nombre de cycles évanouissants d'une hypersurface complexe". Ann. Inst. Fourier 23 (1973) p. 261–270.CrossRefzbMATHGoogle Scholar
  10. [Le 2]
    D.T. Le: "La monodromie n'a pas de point fixe." J. Fac. Sc. Univ. Tokyo 22 (1975) p. 409–427.zbMATHGoogle Scholar
  11. [Le 3]
    D.T. Le: "Sur un critère d'équisingularité." CRAS Paris 272 (1971) p. 138–140.zbMATHGoogle Scholar
  12. [L-M-W]
    D.T. Le-F. Michel-C. Weber: "Courbes polaires et topologie des courbes planes." Preprint Genève (1987).Google Scholar
  13. [Me.]
    M. Merle: "Invariants polaires des courbes planes." Invent. Math. 41 (1977) p. 103–111.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [MI.]
    F. Michel: "Courbes polaires pour les singularités dont l'arbre de résolution est un sapin de Noël." Preprint Genève (1987).Google Scholar
  15. [M-W]
    F. Michel-C. Weber: "Topologie des germes de courbes planes à plusieurs branches." Preprint Genève (1985).Google Scholar
  16. [Mi.]
    J. Milnor: Singular Points of Complex Hypersurfaces. P.U.P. Princeton (1968).Google Scholar
  17. [Te 1]
    B. Teissier: "Variétés polaires 1. Invariants polaires des singularités d'hypersurfaces." Invent. Math. 40 (1977) p. 267–292.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [Te 2]
    B. Teissier: "Variétés polaires locales: quelques résultats." Publ. de l'Institut Elie Cartan, Nancy. 3 (1981) p. 33–55.MathSciNetzbMATHGoogle Scholar
  19. [Te 3]
    B. Teissier: "Introduction to equisingularity problems." Proc. Symp. Pure Math. vol. 29 (1975) p. 593–632.MathSciNetCrossRefzbMATHGoogle Scholar
  20. [Te 4]
    B. Teissier: "Cycles évanescents, sections planes et conditions de Shittney." Astérisque 7–8 (1973) p. 285–362.MathSciNetzbMATHGoogle Scholar
  21. [Wa.]
    F. Waldhausen: "Eine Klasse von 3-dimensionalen Manigfaltigkeiten I and II." Invent. Math. 3 (1967) p. 308–333 and 4 (1967) p. 87–117.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag 1988

Authors and Affiliations

  • Claude Weber
    • 1
  1. 1.Section de mathématiquesUniversité de GenèveGeneve 24

Personalised recommendations